Adverse effects of drugs on muscle
Mastaglia, F.L. (1982) Adverse effects of drugs on muscle. Drugs, 24 (4). pp. 304-321.
*Subscription may be required
A variety of drugs used in clinical practice may cause myopathy or interfere with neuromuscular transmission. The precise incidence of such disorders is not known, but it is almost certainly higher than is generally suspected. An important aspect of drug-induced muscular disorders is their reversibility if the offending agent is withdrawn, whereas failure to do so may lead to unnecessary morbidity. The study of drug effects on muscle provides a means of investigating the pathological reactions of muscle, and of producing experimental models of naturally occurring myopathies. Drug-induced myopathies may result from a direct toxic effect, which may be local when the drug is injected into a muscle or more diffuse when the drug is taken systemically, or may be secondary to electrolyte disturbances, muscle compression, ischaemia, neural activation or to the development of an immunological reaction directed against muscle. Repeated injections of antibiotics or drugs of addiction may lead to severe muscle fibrosis and contractures. A variety of drugs may cause an acute or subacute painful necrotising myopathy which may be associated with myoglobinuria, at times leading to acute renal failure. Clofibrate and epsilon aminocaproic acid are the drugs most frequently implicated, but a similar syndrome may occur in alcoholics and heroin addicts. Certain hypocholesterolaemic agents may induce myotonia by altering the sterol composition of the muscle cell membrane, while certain drugs including beta-adrenergic blockers and agonists, succinylcholine and diuretics may exacerbate or unmask pre-existing myotonia. In the syndrome of malignant hyperpyrexia, halothane, succinylcholine and various other agents may induce a potentially fatal state of muscular rigidity and hypermetabolism in susceptible individuals as a result of a defect in the calcium transport function of the sarcoplasmic reticulum and possibly of other cellular membranes. In corticosteroid myopathy, which is the most common form of drug-induced myopathy, there is selective atrophy of type 2 muscle fibres and the primary metabolic effect is an inhibition of RNA and protein synthesis, although protein degradation is also increased. Chloroquine and a number of related drugs with amphiphilic cationic properties may induce lysosomal storage myopathy, which may be associated with cardiomyopathy and with a more widespread form of lipidosis.
|Publication Type:||Journal Article|
|Publisher:||Springer International Publishing|
|Copyright:||1982 ADIS Press Australasia Pty Ltd|
|Item Control Page|